Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
164 Doctors are Online

Child suffering from allergy. Got itchy eye while on visine. Will this cause damage to eye?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2012
Answered : 1019 Questions
Hi my 3 year old grandson suffers from allergies. We give him Dimetapp cold and allergy but it does not always adequately address the itch eyes. Will Visine A damage his eyes?
Posted Tue, 9 Apr 2013 in Asthma and Allergy
Answered by Dr. Achuo Ascensius 2 hours later

Thanks for the query.

Allergies are provoke by allergens that cause the allergy. The gold standard of treatment is the identification and prevention of contact with such allergens.

Visine A is an anti allergic drug and like all drugs, it has its side effects as well. It will help in the itchy eyes as well in redness if present. Common side effects include rash, blurred vision and eye pain. However, the use of this drug during crises only will reduce side effects.

Hope I have answered your query.
If you have further clarifications, I will be ready to help.

Above answer was peer-reviewed by
Follow-up: Child suffering from allergy. Got itchy eye while on visine. Will this cause damage to eye? 10 hours later
Thank you for your answer. More specifically, since the bottle does not suggest using it on children younger than 6, will this be o.k. to use in his eyes and how many times a day?
We live in Florida and even though we have had cooler weather, we still have many things in bloom and things that loom just because it is nature. We do try to prevent his contact with fish, and things of that nature, but most are impossible.

Answered by Dr. Achuo Ascensius 5 hours later

Thanks for writing back.

You are right in that Visine A is contra-indicated in children under 6 years of age. This is so because one of the components of Visine A (naphazoline) can cause depression of the central nervous system leading to coma and very low body temperature. However, the prescription in children less than 6 years of age could be done under strict medical follow up which many doctors would rather not prefer.

In his case, it will be advisable you XXXXXXX a Pediatrician to prescribe within the locally available, relatively safer drugs and for instructions on how to use the medications prescribed. If the Pediatrician decides to prescribe Visine A, he or she will give you instructions with respect to his or her own method of follow up.

More importantly, you should keep on doing your best in preventing him from contact with the allergens.

Hope, I have answered your query.

If you do not need any further clarifications, you can close the discussion and rate the answer.

Best regards and hope this helps your grandson.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask an Allergist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor